Kansas, 2012

Hail and Damaging Wind in Kansas, June 2, 2012

June 2, 2012 · NWS DDC · 2 events in 2 counties and zones

High based convection developed in the far western counties as daytime temperatures warmed on relatively cool air aloft. A few of the thunderstorms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

High based convection developed in the far western counties as daytime temperatures warmed on relatively cool air aloft. A few of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 2, 4:00 PM MST, 55 minutes earlier.

Area forecast discussion, Jun 2, 4:00 PM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
600 PM CDT SAT JUN 2 2012

...UPDATE TO AVIATION FOR 00Z TAFS...

.SHORT TERM...(THIS EVENING THROUGH TOMORROW)
ISSUED AT 343 PM CDT SAT JUN 2 2012

SCATTERED HIGH BASED CONVECTION IS DEVELOPING AND INCREASING IN
AREAL COVERAGE ACROSS THE CENTRAL ROCKIES THIS AFTERNOON. THESE
STORMS ARE MODELED BY THE VARIOUS MESOSCALE NUMERICAL MODELS TO
CONGEAL INTO ONE OR TWO SEPARATE MULTICELL MESOSCALE CONVECTIVE
SYSTEMS AND SPREAD INTO WESTERN KANSAS ON THE EVENING. THE AXIS OF
STRONGEST INSTABILITY AND HIGH CAPE IS ORIENTED FROM SOUTHEAST
COLORADO INTO NORTHEAST NEW MEXICO AND THE PANHANDLES. THE TOTAL
CAPES DROPS DRAMATICALLY HEADING EASTWARD TOWARD THE LOWER TERRAIN,
HOWEVER, VERY STEEP LOW LEVEL LAPSE RATES EXTENDING ACROSS MUCH OF
WESTERN KANSAS SHOULD STILL SUPPORT PROLIFIC THUNDERSTORMS GUST
POTENTIAL THOUGH THE EVENING FROM ANY THUNDERSTORM CLUSTERS THAT
BECOME SUSTAINED INTO THE AREA. THE HRRR MODEL BASICALLY DEVELOPED 2
CLUSTERS, ALLOWING THE MAIN WIND THREAT TO BE SPLIT TO THE NORTH AND
THE SOUTH OF THE AREA. IN CONTRAST THE VARIOUS WRF RUNS PRODUCE
MORE OF A SINGLE LARGER CLUSTER CENTERING TOWARD HAMILTON AND
STANTON COUNTIES BY VERY LATE AFTERNOON.

THE MODELS ALSO INDICATE AN EMBEDDED MID LEVEL SHORT WAVE/PV
ANOMALY  MOVING INTO WESTERN KANSAS DURING THE EVENING. THE
LOCALIZED MESOSCALE LIFT FROM SUCH A FEATURE SHOULD SUPPORT
CONVECTION FARTHER EAST INTO CENTRAL KANSAS DURING THE EVENING HOURS
IN A MUCH WEAKENED MOST UNSTABLE CAPE ENVIRONMENT. WITH THIS
IMPULSE MOVING THOUGH THE AREA, A SMALL CHANCE OF SHOWERS AND
THUNDERSTORMS WILL STILL BE POSSIBLE THROUGH AROUND 12Z IN THE EARLY
MORNING SUNDAY ACROSS CENTRAL KANSAS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 345 PM CDT SAT JUN 2 2012

AS A COLD FRONT MOVES SOUTH MONDAY NIGHT, IT SHOULD BE ACROSS
SOUTHERN KANSAS BY TUESDAY MORNING, BRINGING A CHANCE FOR
THUNDERSTORMS TO OUR WEST AND SOUTHERN CWA, WITH A MUCH LESS CHANCE
IN THE EAST DUE TO COLD AIR SINKING IN.  AN UPPER WAVE THEN DIVES
SOUTHEAST FROM WYOMING INTO KANSAS WEDNESDAY NIGHT AND THURSDAY, AS
THAT FRONT MEANDERS NORTHWARD AS A WARM FRONT.  THIS UPPER WAVE
COULD BRING UNSTABLE CONDITIONS TO MOST OF WESTERN KANSAS
WITH NUMEROUS THUNDERSTORMS EXPECTED, AND ALSO THE CHANCE FOR SEVERE
STORMS.  THE AREA EAST OF WAKEENEY TO ASHLAND WILL LIKELY HAVE THE
HIGHEST LOW LEVEL MOISTURE, AND THAT AREA IS WHERE SEVERE STORMS
SEEM THE MOST LIKELY WEDNESDAY AND THURSDAY.  BY FRIDAY,
THUNDERSTORM CHANCES WILL MOVE EVEN MORE EASTWARD, EAST OF A HAYS TO
MEDICINE LODGE LINE.  SATURDAY, MOST OF THE UPPER MOMENTUM WILL HAVE
MOVED SOUTH AND EAST, SO POPS WILL DECREASE TO LESS THAN 15 PERCENT
FOR ALL BUT OUR FAR EASTERN ZONES, MAINLY IN THE SAINT JOHN TO PRATT
AREAS.

TEMPERATURES MONDAY WILL START WITH MAX TEMPERATURES IN THE LOWER
90S, COOL TO THE MID 80S BY WEDNESDAY, AND DROP AS LOW AS THE LOWER
TO MIDDLE 80S BY FRIDAY.  A SLIGHT WARM UP WILL OCCUR SATURDAY AS A
DOWN SLOPE WILL DEVELOP FROM THE MID LEVELS DOWNWARD.  MINIMUM
TEMPERATURES WILL MAINLY BE IN THE MID 60S THROUGH THE EXTENDED FOR
PERIOD.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 600 PM CDT SAT JUN 2 2012

FOLLOWED THE HRRR FOR TEMPORAL GUIDANCE WITH CONVECTION ACROSS THE
HIGH PLAINS OF EASTERN COLORADO AS THIS MODEL SEEMS TO BE DOING FAIRLY
WELL IN COMPARING TO ACTUAL WSR-88D TRENDS. THINK THE BIGGEST CONCERN
FOR TAFS IS OUTFLOW WINDS FROM THE THUNDERSTORM COMPLEXES. OTHERWISE,
VFR CIGS WILL PREVAIL THROUGH THE TAF PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  65  93  67  91 /  80  10  10  10
GCK  61  94  66  91 /  80  10  10  10
EHA  60  96  65  90 /  80  20  20  20
LBL  64  96  67  92 /  80  10  20  20
HYS  65  92  67  91 /  50  20  20  10
P28  65  93  69  91 /  40  20  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RUSSELL
LONG TERM...BURKE
AVIATION...SUGDEN
Hazardous weather outlook, Jun 2, 2:57 AM MST, 13 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
457 AM CDT SAT JUN 2 2012

KSZ030-031-043>046-061>066-074>081-084>090-031000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
457 AM CDT SAT JUN 2 2012 /357 AM MDT SAT JUN 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS AREAS
WEST OF HIGHWAY 83 LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF
THESE STORMS WILL HAVE THE CAPABILITY OF BECOMING SEVERE WITH HAIL
UP TO THE SIZE OF GOLFBALLS AND WINDS AROUND 60 MPH BEING THE MAIN
CONCERN.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT AS A CLUSTER
OF THUNDERSTORMS MOVE OUT OF EASTERN COLORADO INTO WESTERN KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF WESTERN KANSAS SUNDAY
THROUGH FRIDAY. IT IS TO EARLY TO TELL IF ANY OF THESE STORMS WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

A FEW SPOTTERS MAY BE NEEDED ACROSS FAR SOUTHWESTERN KANSAS LATE
THIS AFTERNOON INTO THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

WAH

In the hours before

Special weather statement, Jun 2, 4:35 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CDT SAT JUN 2 2012

KSZ061-030030-
HAMILTON-
535 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 530 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HOLLY...OR 8 MILES WEST OF COOLIDGE...MOVING
EAST AT 40 MPH.

WINDS NEAR 55 MPH ARE POSSIBLE WITH THIS STORM.

LAT...LON 3826 10205 3827 10195 3827 10157 3777 10157
      3776 10205
TIME...MOT...LOC 2334Z 266DEG 34KT 3804 10211

18

The radar

The Goodland radar (KGLD), 135 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
June 2, 4:55 PM MST
Where
Hamilton County, 10.36 mi N of Coolidge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.180, -102.000

Wind gusts were estimated to be at least 60 MPH.

Hail, Stevens

When
June 2, 7:09 PM CST
Where
Stevens County, 3.45 mi NW of Feterita
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
37.180, -101.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395973, 395972.